Virginia, 2006Flash Flooding in Virginia, September 1, 2006
September 1, 2006 · NWS AKQ · 22 events in 21 counties and zones
22 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 1, 4:52 AM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 1, 4:52 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI SEP 1 2006
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
ERNESTO WILL LIFT THRU E/CNTRL NC AND VA THIS MRNG THRU THIS AFTN
BEFORE MVNG N OF THE ENTIRE CWA TNGT. BANDS OF HVY RAIN WILL MOVE
ACRS THE REGION THRU THIS AFTN INTO THIS EVENG...WITH THE
POSSIBILITY OF ISLTD TORNADOES OVR ERN PORTIONS OF THE AREA.
FLOODING A BIG CONCERN TDY INTO TNGT...AS MANY LOCATIONS CUD
RECEIVE RAINFALL AMTS OF 4 TO 8 INCHES. CONDITIONS CALM DWN OVRNGT
AS THE STORM AND ASSOC HVY RAINS LIFT N OF THE AREA. THE REMAINDER
OF THE WKND WILL BE PRTLY SNY WITH MAX TEMPS RANGING FM THE UPR
70S TO MID 80S...AND JUST SLGT/SML CHCS FOR SHRAS OR TSRAS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
LINGERING FRNTL BDNRY JUST OFF THE CST AND AN APPROACHING UPR LO
FM THE W...WILL RESULT IN GENERALLY PRTLY CLDY SKY WITH CHCS FOR
SHRAS AND TSRAS MON THRU THU. MAX TEMPS RANGING FM THE UPR 70S TO
MID 80S.
&&
.HYDROLOGY...
MODERATE AND HEAVY RAINS FROM ERNESTO WILL LIKELY CAUSE URBAN...
SMALL STREAM AND FLASH FLOODING IN SOME LOCATIONS THROUGHOUT THE
DAY. THE GOOD NEWS IS THAT QPF IS A LITTLE LOWER THAN BEFORE SO IT
WILL LESSEN THE RIVER FLOOD THREAT SOMEWHAT. AT PRESENT...NO RIVER
FLOOD WARNINGS HAVE BEEN ISSUED...BUT THE RIVERS ARE BEING MONITORED
CLOSELY AND WARNINGS MAY BE ISSUED LATER THIS MORNING AS THE STORM
CONTINUES TO MOVE NORTH.
&&
.AVIATION...
CIGS AND VSBYS BOUNCING BETWEEN MVFR AND LIFR FOR MUCH OF
TDY...WITH CONDS IMPROVING TO MVFR TO VFR TWD SAT MORNG.
&&
.MARINE...
GALE WRNGS INTO THIS EVENG EVERYWHERE DUE TO ERNESTO AND STRNG HI
PRES TO THE N. MINOR TIDAL FLOODING POSSIBLE THIS AFTN AND
EVENG...WITH TIDAL DEPARTURES EXPECTED TO BE UP TO 2 FT ABV NORMAL
ALNG THE CST AND UP TO 2.5 FT OVR THE CHES BAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 2 AM SATURDAY.
...HIGH SURF ADVISORY FOR MDZ025 UNTIL 6 AM SATURDAY.
...WIND ADVISORY FOR MDZ024-025 UNTIL 6 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
...WIND ADVISORY FOR NCZ012>017-030>032-102 UNTIL 6 PM FRIDAY.
...HIGH SURF ADVISORY FOR NCZ102 UNTIL 10 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 UNTIL
2 AM SATURDAY.
...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
UNTIL 8 PM FRIDAY.
...WIND ADVISORY FOR VAZ077-078-084>100 UNTIL 6 PM FRIDAY.
...HIGH SURF ADVISORY FOR VAZ098 UNTIL 10 PM FRIDAY.
...HIGH SURF ADVISORY FOR VAZ099-100 UNTIL 6 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ630>633 UNTIL 6 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ630-631-633 FROM 6 PM FRIDAY TO 6
AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ632 FROM 6 PM FRIDAY TO NOON
SATURDAY.
...GALE WARNING FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM MIDNIGHT SATURDAY
TO MIDNIGHT SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ656-658 FROM MIDNIGHT SATURDAY TO
6 PM SATURDAY.
&&
SHORT TERM/LONG TERM...GINGRICH
AVIATION...CURRY
MARINE...HURLEY
HYDROLOGY...LYNCHHazardous weather outlook, Sep 1, 5:00 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT FRI SEP 01 2006
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EDT FRI SEP 01 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF ERNESTO WILL LIFT NORTH ACROSS THE REGION TODAY INTO
TONIGHT. HEAVY RAINS ASSOCIATED WITH THE STORM WILL AFFECT THE
ENTIRE AREA...WITH A FLASH FLOOD WATCH IN EFFECT INTO TONIGHT.
THE THREAT OF TORNADOES WILL CONTINUE INTO THIS AFTERNOON FOR
EASTERN AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.
GALE WARNINGS ARE IN EFFECT INTO THIS EVENING FOR THE ATLANTIC
COASTAL WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND.
A WIND ADVISORY IS IN EFFECT INTO EARLY THIS EVENING FOR EASTERN
PORTIONS OF THE AREA. HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL
COUNTY AREAS. HIGH RISK OF RIP CURRENTS TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
32
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
Flash Flood, Virginia Beach (C)
- When
- September 1, 6:35 AM EST to 1:00 PM EST
- Where
- Virginia Beach (C) County, Virginia Beach
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
Street flooding in the Rosemont Forest Subdivision. Other streets flooded.
Flash Flood, Norfolk (C)
- When
- September 1, 6:35 AM EST to 1:00 PM EST
- Where
- Norfolk (C) County, Norfolk
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.891, -76.262 (the zone’s center; the record gives no point)
Numerous streets flooded with a couple of feet of water.
Flash Flood, Suffolk (C)
- When
- September 1, 6:35 AM EST to 1:00 PM EST
- Where
- Suffolk (C) County, Suffolk
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.709, -76.608 (the zone’s center; the record gives no point)
Numerous streets flooded with a couple of feet of water.
Flash Flood, Chesapeake (C)
- When
- September 1, 7:45 AM EST to 1:00 PM EST
- Where
- Chesapeake (C) County, Chesapeake
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.688, -76.312 (the zone’s center; the record gives no point)
Numerous streets flooded with a couple of feet of water.
Flash Flood, Portsmouth (C)
- When
- September 1, 9:00 AM EST to 1:00 PM EST
- Where
- Portsmouth (C) County, Portsmouth
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.837, -76.308 (the zone’s center; the record gives no point)
Route 264 ramp to Frederick Boulevard flooded. Other streets flooded.
Flash Flood, Southampton
- When
- September 1, 9:00 AM EST to 1:00 PM EST
- Where
- Southampton County, Ivor
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.720, -77.106 (the zone’s center; the record gives no point)
Route 600 between Routes 614 to 623 flooded. Other streets flooded countywide.
Flash Flood, Surry
- When
- September 1, 9:00 AM EST to 1:00 PM EST
- Where
- Surry County, Dendron
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.117, -76.888 (the zone’s center; the record gives no point)
Route 630 flooded. Other streets flooded countywide.
Flash Flood, Franklin (C)
- When
- September 1, 9:00 AM EST to 10:00 AM EST
- Where
- Franklin (C) County, Franklin
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.678, -76.922 (the zone’s center; the record gives no point)
Flash Flood, York
- When
- September 1, 9:00 AM EST to 3:00 PM EST
- Where
- York County, Yorktown
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.225, -76.520 (the zone’s center; the record gives no point)
Several roads flooded or closed.
Flash Flood, Virginia Beach (C)
- When
- September 1, 9:04 AM EST to 10:04 AM EST
- Where
- Virginia Beach (C) County, Londonbridge
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
London Bridge Road and Corporate Landing Street flooded with a couple of feet of water.
Flash Flood, Newport News (C)
- When
- September 1, 10:00 AM EST to 1:00 PM EST
- Where
- Newport News (C) County, Newport News
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.063, -76.508 (the zone’s center; the record gives no point)
Route 664 at 35th street to Jefferson Avenue flooded. Other streets flooded.
Flash Flood, Hampton (C)
- When
- September 1, 10:00 AM EST to 1:00 PM EST
- Where
- Hampton (C) County, Hampton
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.063, -76.333 (the zone’s center; the record gives no point)
Route 64 at Mercury Boulevard flooded. Other streets flooded.
Flash Flood, Dinwiddie
- When
- September 1, 10:00 AM EST to 10:45 AM EST
- Where
- Dinwiddie County, Ford
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Route 624 from Route 460 to Route 613 flooded.
Flash Flood, Sussex
- When
- September 1, 10:00 AM EST to 10:45 AM EST
- Where
- Sussex County, 2 mi N of Wakefield
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.922, -77.262 (the zone’s center; the record gives no point)
Route 615 at Route 604 flooded.
Flash Flood, Prince George
- When
- September 1, 2:00 PM EST to 3:00 PM EST
- Where
- Prince George County, 2 mi NW of Templeton
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.187, -77.224 (the zone’s center; the record gives no point)
Route 607 at Route 622 flooded.
Flash Flood, James City
- When
- September 1, 2:00 PM EST to 3:00 PM EST
- Where
- James City County, 2 mi S of Toano
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.313, -76.774 (the zone’s center; the record gives no point)
Flash Flood, Middlesex
- When
- September 1, 2:00 PM EST to 3:00 PM EST
- Where
- Middlesex County, Harmony Vlg
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.597, -76.578 (the zone’s center; the record gives no point)
Route 33 at Routes 620 and 625 flooded.
Flash Flood, Mathews
- When
- September 1, 2:00 PM EST to 3:00 PM EST
- Where
- Mathews County, New Pt
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.417, -76.271 (the zone’s center; the record gives no point)
Route 14 at Route 600 flooded.
Flash Flood, Gloucester
- When
- September 1, 2:00 PM EST to 3:00 PM EST
- Where
- Gloucester County, Maryus
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.401, -76.523 (the zone’s center; the record gives no point)
Flash Flood, Accomack
- When
- September 1, 3:00 PM EST to 4:00 PM EST
- Where
- Accomack County, 2 mi S of Pungoteague
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Routes 609 and 614 flooded.
Flash Flood, Northumberland
- When
- September 1, 4:00 PM EST to 5:00 PM EST
- Where
- Northumberland County, Lottsburg
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.882, -76.472 (the zone’s center; the record gives no point)
Flash Flood, Lancaster
- When
- September 1, 4:00 PM EST to 5:00 PM EST
- Where
- Lancaster County, White Stone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.702, -76.420 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, September 1, 20062 deaths · $36 million · 52 kt wind · 10 events
- Drought in Texas, September 1 to 30, 2006$80 million · 46 events
- Flooding and Coastal Flood in New Jersey, September 1 to 5, 20062 injured · $5.0 million · 70 kt wind · 39 events
- Coastal Flood in Virginia, September 1, 2006$29 million · 6 events
- Coastal Flood in Virginia, September 1, 2006$19 million · 4 events
- Drought in Texas, September 1 to 5, 2006$9.4 million · 12 events
- Tropical Storm in North Carolina, September 1, 2006$14 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2006$1.0 million · 42 events
- High Wind in Maryland, September 1, 2006$5.0 million · 58 kt wind · 5 events
- Storm Surge and High Wind in Maryland, September 1 to 2, 2006$3.7 million · 55 kt wind · 11 events
- Flood and Coastal Flood in Delaware, September 1 to 5, 2006$850,000 · 54 kt wind · 17 events
- Tropical Storm in North Carolina, September 1, 2006$1.6 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534025, 5534026, 5534027, 5534028, 5534029, 5534031, 5534067, 5534068, 5534069, 5534030, 5534070, 5534071, 5534072, 5534073, 5534074, 5534075, 5534076, 5534077, 5534078, 5534079, 5534080, 5534081.